Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 290, NWS Bismarck, ND

August 24, 2006Dunn County, McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2006, 5:56 AM MDT for Dunn County, McKenzie County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2006, 5:56 AM MDT (11:56 UTC)
Expired
Aug 24, 2006, 7:00 AM MDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Dunn County, ND, McKenzie County, ND

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 3:42 AM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3169 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:45 AM MDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 24, 1:45 AM MDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CDT THU AUG 24 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
LOCAL RADARS AND LIGHTNING NETWORK CONTINUE TO INDICATE SCATTERED
SHOWERS AND A FEW THUNDERSTORMS AHEAD OF THE UPPER LEVEL TROUGH THAT
IS NOW CENTRAL MONTANA.  A WEAK SHORTWAVE MOVED THROUGH THE TROUGH
LAST NIGHT KICKING OFF TSTMS IN THE SOUTHWEST.  THE TSTMS DISSIPATED
AS THEY MOVED EAST INTO STRONG CAPPING.  THE PREVIOUS FORECAST HAD A
GOOD TREND. AS THE UPPER LEVEL TROUGH MOVES ACROSS THE STATE THIS
AFTERNOON...THE SURFACE LOW WILL MOVE WITH IT PUTTING THE BEST
CHANCE OF TSTMS IN CENTRAL ND THIS AFTERNOON...AND IN THE EAST THIS
EVENING.  WITH AFTERNOON HEATING...AND COOLING ALOFT WITH THE
TROUGH...INSTABILITY WILL INCREASE AND SEVERE TSTMS ARE POSSIBLE IN
THE AFTERNOON AND EARLY EVENING.  THE K INDEX WILL BE ABOVE 35 BY
LATE AFTERNOON IN THE CENTRAL INDICATING POTENTIAL FOR HEAVY RAIN.
CONSIDERED ISSUING A FLASH FLOOD WATCH...BUT WITH THE DRY CONDITIONS
ACROSS THE FORECAST AREA...WILL NOT MENTION AT THIS TIME. CONDITIONS
WILL IMPROVE TONIGHT AS THE UPPER LEVEL TROUGH AND SURFACE LOW MOVE
EAST OF THE FORECAST AREA. NORTHWEST SURFACE WINDS SHOULD BRING
COOLER DRIER AIR FROM CANADA. NORTHWEST FLOW ALOFT ON FRIDAY WILL
BRING SUBSIDENCE AND DRYING TO THE MID LAYERS...KEEPING THE CHANCE
OF PRECIP MINIMAL ACROSS ALL BY THE EXTREME SOUTHWEST PART OF THE
FORECAST AREA.  REST OF THE FORECAST PERIOD APPEARS TO BE DRY AS THE
UPPER LEVEL TROUGH MOVES EAST AND THE UPPER LEVEL FEATURES BECOME
WEAK IN A BROAD WEST FLOW.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
00Z GFS FORECASTS STRONG UPPER RIDGE TO BUILD INTO THE NORTHERN
PLAINS ON MONDAY AND CONTINUE INTO WEDNESDAY. SO...SEE NO REASON TO
CHANGE CURRENT DRY FORECAST IN THE LONG TERM. ASSOCIATED SURFACE LOW
PRESSURE WILL DEVELOP TO THE NORTH AND WEST OF NORTH DAKOTA AND
CONTINUE THROUGH THE PERIOD. THIS WILL BRING A WARM SOUTHERLY
SURFACE FLOW...WITH ABOVE NORMAL TEMPERATURES...PERHAPS INTO THE
90S.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/JF
Hazardous weather outlook, Aug 24, 3:22 AM MDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT THU AUG 24 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-250930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT THU AUG 24 2006 /322 AM MDT THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL SPREAD FROM WESTERN INTO CENTRAL NORTH DAKOTA
TODAY...THEN END FROM THE WEST TONIGHT. SOME OF THE THUNDERSTORMS
COULD BE SEVERE WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:42 PM MDTSevere Thunderstorm WarningBISStark36 min
Aug 23, 7:53 PM MDTSevere Thunderstorm WarningBISBillings, Dunn67 min
Aug 23, 10:22 PM MDTSevere Thunderstorm WarningBISMorton41 min
Aug 24, 2:52 AM MDTSevere Thunderstorm WarningBISWilliams28 min
Aug 24, 5:03 AM MDTSevere Thunderstorm WarningBISMcKenzie, Williams57 min
Aug 24, 6:31 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer59 min
Aug 24, 6:50 AM MDTTornado WarningBISMercer25 min
Aug 24, 6:58 AM MDTSevere Thunderstorm WarningBISDunn32 min
Aug 24, 7:27 AM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer63 min
Aug 24, 7:49 AM MDTFlash Flood WatchBISBottineau, Burke, Burleigh, Dickey, Divide, Dunn and 17 more7 hr
Aug 24, 8:31 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer59 min
Aug 24, 8:43 AM MDTTornado WarningBISMercer32 min
Aug 24, 9:12 AM MDTSevere Thunderstorm WarningBISMcKenzie63 min
Aug 24, 9:13 AM MDTTornado WarningBISMcLean, Mercer, Oliver47 min
Aug 24, 10:00 AM MDTSevere Thunderstorm WarningBISMcLean, Oliver45 min
Aug 24, 10:10 AM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark65 min
Aug 24, 10:19 AM MDTSevere Thunderstorm WarningBISMcKenzie56 min
Aug 24, 10:30 AM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark60 min
Aug 24, 11:13 AM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mercer, Morton, Mountrail and 1 more62 min
Aug 24, 11:29 AM MDTSevere Thunderstorm WarningBISBurleigh, Morton61 min
Aug 24, 12:01 PM MDTSevere Thunderstorm WarningBISGrant, McLean, Mercer, Morton, Oliver44 min
Aug 24, 12:03 PM MDTSevere Thunderstorm WarningBISEmmons27 min
Aug 24, 12:11 PM MDTTornado WarningBISMorton34 min
Aug 24, 12:22 PM MDTTornado WarningBISBurleigh38 min
Aug 24, 12:36 PM MDTTornado WarningBISEmmons24 min
Aug 24, 12:40 PM MDTTornado WarningBISMcLean35 min
Aug 24, 12:48 PM MDTSevere Thunderstorm WarningBISGrant, McLean, Mercer, Morton, Oliver57 min
Aug 24, 12:50 PM MDTFlash Flood WarningBISMercer3 hr
Aug 24, 12:58 PM MDTTornado WarningBISBurleigh, Emmons, Kidder32 min
Aug 24, 1:12 PM MDTFlash Flood WarningBISBurleigh, Morton3 hr
Aug 24, 1:13 PM MDTTornado WarningBISMcLean32 min
Aug 24, 1:17 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, McLean, Morton, Oliver, Sheridan58 min
Aug 24, 1:31 PM MDTSevere Thunderstorm WarningBISKidder44 min
Aug 24, 1:46 PM MDTTornado WarningBISMcLean29 min
Aug 24, 1:47 PM MDTTornado WarningBISKidder28 min
Aug 24, 1:47 PM MDTTornado WarningBISWard28 min
Aug 24, 2:08 PM MDTSevere Thunderstorm WarningBISGrant, Sioux52 min
Aug 24, 2:16 PM MDTSevere Thunderstorm WarningBISKidder59 min
Aug 24, 2:22 PM MDTFlash Flood WarningBISKidder3 hr
Aug 24, 2:38 PM MDTSevere Thunderstorm WarningBISStutsman67 min
Aug 24, 2:39 PM MDTTornado WarningBISSioux36 min
Aug 24, 2:47 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons58 min
Aug 24, 3:18 PM MDTSevere Thunderstorm WarningBISKidder57 min
Aug 24, 3:30 PM MDTSevere Thunderstorm WarningBISLogan49 min
Aug 24, 3:44 PM MDTSevere Thunderstorm WarningBISStutsman61 min
Aug 24, 3:57 PM MDTSevere Thunderstorm WarningBISMcIntosh63 min
Aug 24, 4:04 PM MDTSevere Thunderstorm WarningBISLogan56 min
Aug 24, 4:26 PM MDTFlash Flood WarningBISMcHenry, Ward3 hr
Aug 24, 4:40 PM MDTSevere Thunderstorm WarningBISLaMoure, Stutsman65 min
Aug 24, 5:55 PM MDTSevere Thunderstorm WarningBISDickey57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.